Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 89, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 15, 2003, 4:44 PM CDT for Pottawatomie County, Wabaunsee County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2003, 4:44 PM CDT (21:44 UTC)
- Expired
- Jun 15, 2003, 5:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Pottawatomie County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 22 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
896 WUUS53 KTOP 152144 SVRTOP KSC149-197-152230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 444 PM CDT SUN JUN 15 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL WABAUNSEE COUNTY IN EAST CENTRAL KANSAS EXTREME SOUTHEASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS * UNTIL 530 PM CDT * AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ST. MARYS...OR ABOUT 23 MILES NORTHWEST OF TOPEKA...MOVING SOUTHWEST AT 10 MPH. * SOME LOCATIONS AFFECTED... ST. MARYS RURAL AREAS OF NORTH CENTRAL WABAUNSEE COUNTY AT 442 PM NICKEL SIZE HAIL WAS RTEPORTED IN ST MARYS. THIS IS A DANGEROUS STORM AND MAY PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3921 9603 3924 9608 3912 9621 3905 9611 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:36 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 15, 2:36 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 236 PM CDT SUN JUN 15 2003 PRECIPITATION CHANCES MAIN FORECAST CHALLENGE. STAGNANT FLOW PATTERN IN PLACE OVER CENTRAL U.S. NEXT SEVERAL DAYS WITH WEAK UPPER LOW MEANDERING OVER LOWER MISSISSIPPI VALLEY AND UPPER RIDGE ANCHORED OVER THE SOUTHERN ROCKIES EXTENDING INTO THE NORTHERN PLAINS/UPPER MIDWEST. IN THIS PATTERN, MORE ORGANIZED PRECIPITATION WOULD APPEAR TO BE TIED TO WEAK SHORTWAVE MOVING THROUGH UPPER RIDGE WEDNESDAY INTO WEDNESDAY NIGHT. WEEKEND CHANCES COME ABOUT AS TROUGH MOVING ACROSS THE NORTHERN PLAINS TRAILS A WEAKENING COLD FRONT INTO THE CENTRAL PLAINS. NEITHER CHANCE EXTREMELY IMPRESSIVE AT THIS TIME BUT ENOUGH TO INTRODUCE POPS. OTHER ISOLATED SHOWERS/THUNDERSTORMS POSSIBLE THE NEXT COUPLE DAYS AS HIGH TEMPERATURES EXPECTED TO REACH CONVECTIVE TEMP IN MID TO UPPER 80S. HOWEVER...COVERAGE EXPECTED TO BE VERY ISOLATED. WITH LITTLE CHANGE IN PATTERN...TEMPERATURES ARE EXPECTED TO CHANGE LITTLE WITH HIGHS IN THE MID TO UPPER 80S AND LOWS IN THE LOW TO MID 60S. .TOP...NONE. 60
Hazardous weather outlook, Jun 15, 5:14 AM CDT, 11 hours 30 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-161000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 514 AM CDT SUN JUN 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.